Alert archive / Texas / Beach Hazards Statements in 2017
Beach Hazards Statement 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Jun 23, 2017, 10:40 AM CDT for 4 counties in Texas. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2017, 10:40 AM CDT (15:40 UTC)
- Expired
- Jun 24, 2017, 12:00 AM CDT
- In force
- 13 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WHUS44 KHGX 231540
CFWHGX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1040 AM CDT FRI JUN 23 2017
...HAZARDOUS CONDITIONS FOR GULF BEACHES TODAY...
.BEACH RESCUE HAS OBSERVED STRONG RIP CURRENTS AND LONGSHORE
CURRENTS THIS MORNING, AND CONDITIONS SUPPORTING THESE HAZARDOUS
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH AT LEAST TODAY. RED
FLAGS ARE UP FOR AT LEAST SOME AREA BEACHES, AND CAUTION SHOULD
BE USED WHEN IN AND NEAR THE WATER TODAY.
TXZ214-236>238-232345-
/O.NEW.KHGX.BH.S.0006.170623T1540Z-170624T0500Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
1040 AM CDT FRI JUN 23 2017
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
BEACH HAZARDS STATEMENT FOR HAZARDOUS SWIMMING CONDITIONS, WHICH
IS IN EFFECT THROUGH THIS EVENING.
* HAZARDS...STRONG RIP CURRENTS AND LONGSHORE CURRENTS
* TIMING...AT LEAST THROUGH THIS EVENING
* LOCATION...GULF-FACING BEACHES
* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.
RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL...
FLAGS AND SIGNS. SWIM NEAR A LIFEGUARD.
IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jun 23, 10:26 AM CDT, 14 minutes earlier.
Area forecast discussion, Jun 23, 10:26 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1026 AM CDT Fri Jun 23 2017
.UPDATE...
Southeast Texas is already off to a hot start this morning with
10 AM CDT heat index values in the mid to upper 90s west of
Interstate 45. Visible satellite imagery shows cumulus cloud
streets streaming northeast across most of the region, with
slightly "cooler" conditions across the extreme eastern counties
where denser cloud cover exists. Aircraft soundings out of Houston
reported 850 MB temperatures around 21 C, which should provide
for daytime highs climbing into the low to mid 90s. The
aforementioned cloud cover will play a big role in just how warm
the region is able to get today... and would not be surprised to
see some upper 90s for areas (especially the western counties)
where cloud cover is able to scour out. No changes are planned to
the ongoing heat advisory, with peak afternoon heat index values
in the 102-109 range this afternoon.
Morning soundings from Corpus Christi and Fort Worth show good
capping around 940-960 MB, which should do a good job suppressing
most convection that attempts to develop once convective
temperatures in the lower 90s are reached around midday. This
capping inversion is not quite as strong on the Lake Charles
sounding and as a result areas east of Interstate 45 may see an
isolated shower (or possibly a thunderstorm) through early
evening. Main change to the forecast was to add an isolated shower
mention to the eastern waters where surface analysis noted an
axis of surface convergence as well as to areas around Galveston
Bay this afternoon based on trends in latest high resolution
guidance. Also updated hourly temperatures and dew points based on
observational trends.
Huffman
&&
.PREV DISCUSSION... /ISSUED 620 AM CDT Fri Jun 23 2017/
AVIATION...
MVFR cigs should lift throughout the morning. An isolated shower
or storm may be possible this afternoon, but chances are far too
low to include in the taf. MVFR cigs may return overnight tonight.
Otherwise, light to moderate southerly wind is expected through
the taf period. 11
PREV DISCUSSION... /ISSUED 448 AM CDT Fri Jun 23 2017/
DISCUSSION...
Warming 850/700mb temps will likely inhibit much in the way of
precip today - especially for portions of the region west of
I-45. Continued southerly flow will persist and am not expecting
the current 75-79F dewpoints to mix out all that much. Warm temps
and high humidity will combine to produce some 107-109 degree
heat indices today...generally along and west of a College
Station-Edna line. Went ahead and issued a heat advsy for that
area this afternoon. Expect 103-107 indices further east.
A weak cool front is forecast to sag into se Tx on Saturday. PW's
pool to 2-2.3" ahead of the front and 850/700mb temps diminish
whereas capping shouldn't be much of a concern. Expect
showers/thunderstorms to increase in areal coverage with daytime
heating. With a general weakness situated aloft and light
steering flow, storm motions appear to be less than 7kt so
locally heavy rain appears to be possible. A second concern is
a possible collision of the seabreeze with precip along the front
during the afternoon - which would enhance rain rates & storm
strength where it occurs. Unfortunately this many times is close
to the metro area. Just something we'll be watching...
Elevated moisture levels, a diffuse front, and a mid/upper level
weakness will linger into at least the early part of next week.
This should provide fairly good chances of shra/tstms each day,
most likely diurnal in nature w/ precip offshore at night
transitioning inland during the day. Same general setup, minus the
surface boundary and maybe not as much resident moisture, will
probably persist for the remainder of the workweek. 47
MARINE...
Moderate southerly winds should slacken some later this morning, but
6-7 foot seas will likely stick around for most if not all of the
day today and into tonight. For this reason, the Small Craft
Advisory was extended for the offshore waters through 3 PM this
afternoon with a SCEC in place after that lasting into tonight.
Winds and seas will continue to slowly diminish into the weekend,
with periods of moderate onshore flow and elevated seas returning
around midweek.
Tides are still elevated tonight with some possible coastal flooding
in the usual areas like Surfside, Blue Water Highway, and Highway 87
at 124 on Bolivar. A Coastal Flood Advisory has been issued for
these areas as high tide is approaching. Tide levels should come
fall below critical levels by mid morning. Astronomical high tides
will be above 2 feet the next few days. The good news is wind/seas
should gradually diminish, but we'll continue to monitor conditions
for the usual spots prone to elevated water levels. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 96 77 90 73 87 / 10 20 40 40 40
Houston (IAH) 93 77 90 75 87 / 10 20 70 40 70
Galveston (GLS) 89 81 89 81 87 / 10 20 40 40 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 PM CDT this evening for the following
zones: Austin...Brazos...Burleson...Colorado...Jackson...
Washington...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 3 PM CDT this
afternoon for the following zones: Galveston Bay...
Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM.
Small Craft Advisory until 3 PM CDT this afternoon for the
following zones: Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 3 PM this afternoon to
10 PM CDT this evening for the following zones: Waters from
Freeport to the Matagorda Ship Channel from 20 to 60 NM...
Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...14Hazardous weather outlook, Jun 23, 5:17 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 517 AM CDT Fri Jun 23 2017 TXZ163-164-176>179-198>200-212-213-227-236-241200- Fort Bend-Grimes-Harris-Houston-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- 517 AM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Heat index values between 103 and 107 are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Increased chances of showers and thunderstorms are expected this weekend into early next week. With slow storm motions, we will be keeping an eye on the possibility for some localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. TXZ195>197-210-211-226-235-241200- Austin-Brazos-Burleson-Colorado-Jackson-Washington-Wharton- 517 AM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. ...Heat Advisory is in Effect... .DAY ONE...Today and Tonight Afternoon heat indices will peak near or above 108 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Increased chances of showers and thunderstorms are expected this weekend into early next week. With slow storm motions, we will be keeping an eye on the possibility for some localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. TXZ214-237-238-241200- Brazoria-Chambers-Galveston- 517 AM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated tide levels and wave run up may produce some minor coastal flooding along the Blue Water Highway, Surfside, and at the Highway 87 and 124 intersection of the Bolivar Peninsula early this morning. Moderate to strong rip currents are also possible along area beaches today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday We will be keeping an eye on water levels around times of high tide on Saturday as they could briefly approach levels needed for minor coastal flooding at the most susceptible locations. Increased chances of showers and thunderstorms are expected this weekend into early next week. With slow storm motions, we will be keeping an eye on the possibility for some localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-241200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 517 AM CDT Fri Jun 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A small craft advisory is in effect offshore for moderate onshore winds and elevated seas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Increased chances of showers and thunderstorms are expected this weekend into early next week...mainly at night and in the morning hours. Winds and seas will be higher in and near storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:14 AM CDT | Coastal Flood Advisory | HGX | Brazoria, Chambers, Galveston | 4 hr |
| Jun 23, 4:56 AM CDT | Heat Advisory | HGX | Austin, Brazos, Burleson, Colorado, Jackson, Washington and 1 more | 13 hr |
Nearby
Beach Hazards Statements in Texas, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.